Idaho, 2020

High Wind in Idaho, June 5, 2020

June 5, 2020 · NWS BOI · 2 events in 2 counties and zones

A cold front plowed into Eastern Oregon and Southwest Idaho producing high winds across the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A cold front plowed into Eastern Oregon and Southwest Idaho producing high winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 5, 1:48 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 1:48 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boise ID
248 PM MDT Fri Jun 5 2020

.SHORT TERM...Tonight through Sunday night...Strong storms are
possible this afternoon and evening, especially in eastern Oregon
north of Rome and in Idaho north of a line from Caldwell to Idaho
City to Stanley. Strong shear, along with ample heat and
moisture, will create conditions favorable for storms to bring
wind gusts greater than 50 mph and also hail to around 1 inch in
diameter. A cold front will move through the region this evening
and overnight, bringing a separate threat for winds gusting 30 to
40 mph. The front, or more likely a combination of storm outflow
and the front, will move through Baker City around 6 pm PDT,
Ontario around 8 pm MDT, Caldwell around 9 pm MDT, the greater
Boise area between 9 and 10 pm MDT, Mountain Home shortly after 10
pm, and through the Hammett and Glenns Ferry areas by 11 pm
before weakening as it heads through the western Magic Valley
around midnight.

As the large upper level low that is dominating our weather over
the next few days moves closer tonight and Saturday, and then
through the area Sunday, we will see multiple periods of showers
and storms and much cooler weather. After highs today in the 90s
in the lower elevations, we will see 60s Saturday and 50s Sunday.
Snow levels will come down beginning tomorrow, and reach 5000-5500
ft Sunday morning, before rising again Sunday night. This will
allow 3 to 4 inches of snow to accumulate on the ski areas, and up
to 10 inches on the highest peaks of Adams and Valley counties.
Rainfall amounts through 6 am Monday morning will average 0.2 to
0.7 inches in lower elevations and 1.0 to 1.75 inches in the
mountains. This is an unseasonably strong storm for June, and is
more typical of an early spring system.

.LONG TERM...Monday through Friday...The low pressure system is
exiting our region Monday leaving lingering showers for our higher
elevations. A warm front pushes through Tuesday morning helping
get temperatures climbing back above normal once again.
Precipitation returns with this boundary for our northern tiers
Tuesday afternoon before a brief break. By the end of the period
another upper low can be seen drifting south, but differences in
tracking are evident among models. Left the mention of showers
returning Friday in the forecast for now and will evaluate further
with new model runs.

&&

.AVIATION...Mostly VFR. Shower activity will increase for areas
in and around KTWF/KJER and KBKE this afternoon creating isolated
MVFR to IFR conditions. Isolated thunderstorms expected through
these areas as well. Shower activity will start to move across the
rest of the area early Saturday morning. Gusty surface winds
expected within showers/thunderstorms up to 50kts. Surface winds
outside of showers, south to southwest 15-20kts with gusts of
25-30kts. Winds aloft to 10k feet MSL, southwest 35-40kts.

Weekend Outlook...Showers and afternoon thunderstorms will continue
through the weekend with heaviest showers in the higher elevations
of SE Idaho.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...SP
LONG TERM....JC
AVIATION.....JC

In the hours before

Special weather statement, Jun 5, 4:30 PM MST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Boise ID
430 PM PDT Fri Jun 5 2020

ORZ062-060000-
Baker County OR-
430 PM PDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
500 PM PDT...

At 430 PM PDT, Doppler radar was tracking a strong thunderstorm near
Haines, or 7 miles southwest of North Powder, moving northeast at 50
mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  North Powder and Thief Valley Reservoir around 440 PM PDT.
  Tamarack Campground around 450 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4506 11729 4482 11794 4490 11817 4504 11810
      4500 11801 4500 11796 4506 11788 4506 11785
      4503 11779 4499 11777 4499 11757 4508 11756
      4508 11733
TIME...MOT...LOC 2330Z 205DEG 42KT 4494 11801

KB
Special weather statement, Jun 5, 5:07 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Boise ID
607 PM MDT Fri Jun 5 2020

ORZ062-063-060030-
Malheur County OR-Baker County OR-
607 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER AND
NORTHWESTERN MALHEUR COUNTIES UNTIL 630 PM MDT/530 PM PDT/...

At 606 PM MDT/506 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Bullrun Rock, or 35 miles southwest of Baker City,
moving north at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Unity around 510 PM PDT.
  Unity Dam, Unity Reservoir and Baldy Mountain around 520 PM PDT.
  Phillips Reservoir, McEwen, Mason Dam and Larch Summit around 530
  PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4423 11812 4429 11836 4480 11819 4460 11760
TIME...MOT...LOC 0006Z 197DEG 42KT 4434 11821

KB
Special weather statement, Jun 5, 5:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Boise ID
613 PM MDT Fri Jun 5 2020

IDZ016-028-060045-
Western Magic Valley ID-Camas Prairie ID-
613 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEROME...CENTRAL
TWIN FALLS...SOUTHEASTERN CAMAS AND EASTERN GOODING COUNTIES UNTIL
645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jerome, moving north at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Magic Reservoir around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4257 11452 4263 11475 4336 11457 4335 11453
      4333 11453 4330 11439 4320 11438 4319 11460
      4286 11460 4285 11459 4285 11438 4283 11437
      4280 11433
TIME...MOT...LOC 0013Z 199DEG 45KT 4271 11459

KA
Special weather statement, Jun 5, 5:19 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Boise ID
519 PM PDT Fri Jun 5 2020

ORZ062-060045-
Baker County OR-
519 PM PDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAKER COUNTY UNTIL
545 PM PDT...

At 519 PM PDT, Doppler radar was tracking a strong thunderstorm near
North Powder, moving northeast at 45 mph.

Wind gusts up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Thief Valley Reservoir around 520 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4503 11782 4503 11780 4499 11777 4499 11768
      4486 11783 4496 11805 4500 11802 4501 11794
      4506 11788 4506 11785
TIME...MOT...LOC 0019Z 212DEG 38KT 4498 11789

KB
Special weather statement, Jun 5, 5:33 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Boise ID
533 PM PDT Fri Jun 5 2020

ORZ062-060100-
Baker County OR-
533 PM PDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
600 PM PDT...

At 533 PM PDT, Doppler radar was tracking a strong thunderstorm over
Larch Summit, or 19 miles west of Baker City, moving north at 55 mph.

Wind gusts up to 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Elkhorn Peak around 540 PM PDT.
  Mount Ruth, Anthony Lakes Ski Area and Haines around 550 PM PDT.
  Thief Valley Reservoir around 600 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4502 11781 4457 11809 4461 11834 4474 11835
      4475 11829 4483 11832 4487 11828 4487 11823
      4495 11825 4501 11821 4505 11811 4500 11801
      4500 11796 4506 11785
TIME...MOT...LOC 0033Z 190DEG 49KT 4467 11820

KB
Special weather statement, Jun 5, 6:41 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Boise ID
641 PM PDT Fri Jun 5 2020

ORZ062-060215-
Baker County OR-
641 PM PDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
715 PM PDT...

At 641 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Mason Dam, or 17 miles southwest of Baker City, moving
north at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Mason Dam, Phillips Reservoir, Salisbury and McEwen around 650 PM
  PDT.
  Elkhorn Peak around 700 PM PDT.
  Baker City, Haines and Flagstaff Hill around 710 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4446 11793 4451 11817 4500 11822 4489 11765
TIME...MOT...LOC 0141Z 198DEG 36KT 4456 11802

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Treasure Valley

When
June 5, 6:45 PM MST to 10:00 PM MST
Where
Upper Treasure Valley forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

A wind gust of 77 MPH was recorded at Deer Haven RAWS, 10 miles east of Mountain Home.

High Wind, Upper Weiser Valley

When
June 5, 6:50 PM MST to 7:30 PM MST
Where
Upper Weiser Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.671, -116.619 (the zone’s center; the record gives no point)

A wind gust of 65 MPH was recorded at Catfish RAWS, 11 miles northwest of Weiser.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895457, 895455.